Rocky Mountain Journal of Mathematics

The Goeritz matrix and signature of a two bridge knot

Michael Gallaspy and Stanislav Jabuka

Full-text: Access denied (subscription has expired)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


According to a formula by Gordon and Litherland \cite{GordonLitherland}, the signature $\sigma (K)$ of a knot $K$ can be computed as $\sigma (K) = \sigma (G) - \mu$, where $G$ is the Goeritz matrix of a projection $D$ of $K$ and $\mu$ is a ``correction term,'' read off from the projection $D$. In this article, we consider the family of two bridge knots $K_{p/q}$ and compute the signature of the Goeritz matrices of their ``standard projections,'' $D_{p/q}$, by explicitly diagonalizing the Goertiz matrix over the rationals. We give applications to signature computations and concordance questions.

Article information

Rocky Mountain J. Math., Volume 45, Number 4 (2015), 1119-1145.

First available in Project Euclid: 2 November 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57M27: Invariants of knots and 3-manifolds


Gallaspy, Michael; Jabuka, Stanislav. The Goeritz matrix and signature of a two bridge knot. Rocky Mountain J. Math. 45 (2015), no. 4, 1119--1145. doi:10.1216/RMJ-2015-45-4-1119.

Export citation


  • G. Burde and H. Zieschang, Knots, Second edition, de Gruyter Stud. Math. 5, Walter de Gruyter & Co., Berlin, 2003.
  • J.C. Cha and C. Livingston, KnotInfo: Table of knot invariants,$\sim$knotinfo (September 25, 2009).
  • J. Conway, An enumeration of knots and links, and some of their algebraic properties, 1970 Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967) Pergamon, Oxford, 329–358.
  • C. Curtis and S. Taylor, The Jones polynomial and boundary slopes of alternating knots, J. Knot Theor. Ramifica. 20 (2011), 1345–1354.
  • C. Gordon and R.A. Litherland, On the signature of a link, Invent. Math. 47 (1978), 53–69.
  • S. Jabuka, Heegaard Floer homology and knot concordance: A survey of recent results, Glas. Math. 42 (2007), 237–256.
  • A.Ya. Khinchin, Continued fractions, Reprint, Dover Publications, Inc., Mineola, NY, 1997.
  • Robion Kirby and Paul Melvin, Dedekind sums, $\mu$-invariants and the signature cocycle, Math. Ann. 299 (1994), 231–267.
  • P. Lisca, Lens spaces, rational balls and the ribbon conjecture, Geom. Topol. 11 (2007), 429–472.
  • ––––, Sums of lens spaces bounding rational balls, Alg. Geom. Topol. 7 (2007), 2141–2164.
  • K. Murasugi, Knot theory and its applications, Birkhauser Boston, Inc., Boston, MA, 1996.